Rates of hayfever and eczema are higher in children exposed to antibiotics in the first 2 years of life than in unexposed children, according to results from a systematic review and meta-analysis. Overall, early antibiotic exposure was associated with an increased risk for hayfever and for eczema. The highest risks for hayfever and for eczema were seen in cross-sectional studies.
For both hayfever and eczema, the association was stronger in children treated with two or more courses of antibiotics than in those treated with just one course. The researchers did not have sufficient data to look at the association between each condition and type of antibiotic.These findings might be explained by the immunomodulatory effect of antibiotics.
Gut microbiota are thought to play an important role in the development of the immune system early in life, and reduced gut microbial diversity by exposure to antibiotics in early infancy leads to the imbalanced Th1 and Th2 response, which is related to an increased risk of allergies and other immune-related.Gut microbiota are thought to play an important role in the development of the immune system early in life.
It was also found an increased risk for food allergy by exposure to antibiotics in early life.These findings are important and may potentially explain the increase in allergic diseases, which coincides with an increase in antibiotic usage.It is well known that antibiotics can disrupt the normal flora of the skin, respiratory system, and gastrointestinal tract, and researchers are just beginning to understand the potential effects that antibiotics may cause through alteration of the microbiome.
European Respiratory Society (ERS) International Congress 2016: Abstract P3639. Presented September 6, 2016.